Alert archive / Georgia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 177, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2007, 5:48 PM EDT for Burke County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2007, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 17, 2007, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Burke County, GA
The radar
The Robins AFB radar (KJGX), 115 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:00 PM EDT | TSTM WND DMG | 12 W Waynesboro, GA | 7 TO 8 LARGE TREES WERE DOWNED, AND NICKEL SIZED HAIL WAS REPORTED, IN THE GOUGH COMMUNITY. REPORTED BY BURKE CO FIRE STATION 6 IN GOUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1573 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 172150
SVRCAE
GAC033-172230-
/O.NEW.KCAE.SV.W.0177.070817T2148Z-070817T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT FRI AUG 17 2007
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 630 PM EDT
* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED ABOUT 12 MILES WEST
OF WAYNESBORO...AND MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE VIDETTE AND
GOUGH AREAS.
EXPECT DAMAGING WIND AND HAIL WITH THIS THUNDERSTORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3309 8229 3320 8224 3316 8210 3294 8202
3285 8230
TIME...MOT...LOC 2148Z 005DEG 12KT 3308 8223
$$
JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:51 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 17, 2:51 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT FRI AUG 17 2007
.SYNOPSIS...
HOT UPPER LEVEL RIDGE OVER THE LOWER MS RIVER VALLEY WITH A TROUGH
OF LOW PRESSURE CROSSING THE NORTHEAST PART OF THE COUNTRY THROUGH
SATURDAY. A WEAK COLD FRONT WILL ATTEMPT TO MOVE INTO THE AREA
TONIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
POTENTIAL FOR A FEW SEVERE STORMS REMAINS DURING THE AFTERNOON AND
EVENING HOURS ACROSS THE AREA. HOWEVER...18Z SOUNDING FROM CHS
STILL SHOWS DECENT LOW LEVEL CAP...AND LATEST RADAR LOOP SHOWING
NO REAL CONVECTIVE ACTIVITY AT THIS TIME. UPPER LEVEL RIDGE WEST OF
THE REGION THIS AFTERNOON. UPPER TROUGH MOVING THROUGH THE GREAT
LAKES REGION AND NEW ENGLAND WILL PUSH A COLD FRONT INTO THE AREA
TONIGHT. LEE SIDE TROUGH LINGERS OVER THE CAROLINAS TODAY.
MODERATE TO STRONG INSTABILITY ACROSS THE AREA WITH PH20 >1.75
INCHES. STRONG HEATING THIS AFTERNOON WITH TEMPS ONCE AGAIN IN THE
UPPER 90S.
IN SPITE OF WARM TEMPS ALOFT SHOULD SEE AT LEAST SCATTERED
CONVECTION DEVELOP LATER THIS AFTERNOON DURING THE PEAK HEATING OF
THE DAY. HIGH LFC AND WEAK SHEAR. CANNOT RULE OUT ISOLATED SEVERE
STORMS LATE AFTERNOON INTO THE EVENING. SOMEWHAT DRIER AIR
FILTERS IN FOR SATURDAY BUT WEAK COLD FRONT MAY HAVE DIFFICULTY
ADVANCING FAR INTO SC BEFORE POSSIBLY WASHING OUT ON SATURDAY.
AS FOR HEAT ADVISORY...WILL BE BORDERLINE. HOWEVER...ELECTED TO KEEP
HEAT ADVISORY ACROSS ALL BUT THE NORTH MIDLANDS UNTIL 7 PM.
INCREASING HIGH CLOUDS HAVE HELPED TO KEEP TEMPS FROM CLIMBING AS
RAPIDLY AS PREVIOUSLY THOUGHT. HAVE LOWERED AFTERNOON MAX TEMPS
SLIGHTLY. EVEN WITH THE SLIGHTLY LOWER TEMPS...ADVISORY CRITERIA MAY BE
MET FOR BRIEF PERIODS THIS AFTERNOON.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
MODELS IN GENERAL INDICATE THAT THE WEAK COLD FRONT MAY STALL OR
WASH OUT OVER SC BY SATURDAY. HOWEVER ENOUGH DRIER AIR SHOULD
FILTER INTO THE AREA THAT WILL KEEP POPS BELOW SLIGHT CHANCE. HIGH
TEMPS IN THE MID/UPR 90S AND LOWS COOLING TO THE UPR 60S/MIDW
70S.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE CHANCES FOR PRECIPITATION LOOK SLIM AS WE WILL AGAIN BE
INFLUENCED BY ANOTHER DRY AIR MASS. TYPICAL SUMMER PATTERN EARLY
NEXT WEEK WITH BERMUDA HIGH EXTENDING WEST...FRONTAL SYSTEM NORTH
OF THE AREA. POPS CLOSE TO CLIMATOLOGY WITH MAINLY SLIGHT CHANCE
AFTERNOON THUNDERSTORMS FOR MUCH OF THE PERIOD. FORECAST MAX TEMPS
MOSTLY IN THE MID TO UPPER 90S.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WEAK SHORT WAVE AND COLD FRONT CONTINUE TO APPROACH THE AREA FROM
THE NORTH. THE MAIN CONCERN IS FOR SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING...20Z-06Z SATURDAY MORNING TIME FRAME.
SURFACE HEAT INDUCED LOW PRESSURE TROUGH WILL DEVELOP AHEAD OF THE
APPROACHING COLD FRONT. WE CONTINUE TO SEE A GOOD SETUP FOR
THUNDERSTORM DEVELOPMENT. HOWEVER CONVECTIVE TEMPERATURES ARE
HIGH...99 DEG F JUST BELOW THE HIGHS OF 100. INITIAL THUNDERSTORM
DEVELOPMENT PROBABLY PULSE BUT SHOULD EVOLVE INTO MULTICELLULAR. A
FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF
40-60 MPH. SPC CONTINUES TO HAVE THE CAE CWA OUTLOOKED IN A SLIGHT
RISK AREA THIS AFTERNOON. WILL CONTINUE WITH MENTION OF CB IN TAFS
FOR THIS AFTERNOON. TIMING AND CONFIDENCE OF ANY PARTICULAR
THUNDERSTORM AFFECTING TAF SITES IS LOW.
AVIATION OUTLOOK...
NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED SATURDAY THROUGH
TUESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ018-025>031-
035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Aug 17, 12:07 PM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1207 PM EDT FRI AUG 17 2007 SCZ015-016-020>022-180915- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW- 1207 PM EDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT...HEAT INDEX VALUES EXPECTED TO REACH 100 TO 105 THIS AFTERNOON. SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE HEAT OF THE AFTERNOON. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT...HEAT INDEX VALUES 100 TO 105 MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-063>065-077-SCZ018-025>031-035>038-041-180915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- 1207 PM EDT FRI AUG 17 2007 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE HEAT OF THE AFTERNOON. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT...HEAT INDEX VALUES 100 TO 105 MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 17, 4:52 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 8 N WAYNESBORO 33.21N 82.01W
08/17/2007 E0.88 INCH BURKE GA PUBLIC
NICKEL SIZED HAIL REPORTED SOUTH OF COUNTY LINE NEAR U.S.
HWY 25.
&&
CHERRYLocal storm report, Aug 17, 5:06 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ST. MATTHEWS 33.66N 80.78W
08/17/2007 E1.25 INCH CALHOUN SC EMERGENCY MNGR
HALF DOLLAR SIZED HAIL IN ST. MATTHEWS.
&&
CHERRYLocal storm report, Aug 17, 5:18 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SWANSEA 33.74N 81.11W
08/17/2007 LEXINGTON SC TRAINED SPOTTER
DAMAGE TO SANDHILLS INTERMEDIATE SCHOOL. METAL FLASHING
REMOVED FROM BUILDING. TIME OF EVENT IS ESTIMATED.
&&
CHERRYLocal storm report, Aug 17, 5:21 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT FRI AUG 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 5 N WAYNESBORO 33.16N 82.01W
08/17/2007 E1.00 INCH BURKE GA PUBLIC
QUARTER AND DIME SIZED HAIL JUST NORTH OF WAYNESBORO NEAR
GA HWY 56.
&&
CHERRYSpecial weather statement, Aug 17, 5:42 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 542 PM EDT FRI AUG 17 2007 SCZ037-172245- CALHOUN- 542 PM EDT FRI AUG 17 2007 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY... AT 542 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN EASTERN CALHOUN COUNTY. THE STORM WAS IN THE LONE STAR AREA AND DRIFTING SOUTHEAST NEAR 5 MPH. THIS STORM WILL AFFECT THE PART OF LAKE MARION NEAR THE CALHOUN COUNTY LINE. EXPECT WIND GUSTS NEAR 50 MPH AND SMALL HAIL WITH THIS THUNDERSTORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. RJL
Special weather statement, Aug 17, 5:46 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 546 PM EDT FRI AUG 17 2007 SCZ022-172245- KERSHAW- 546 PM EDT FRI AUG 17 2007 ...A STRONG THUNDERSTORM WAS AFFECTING KERSHAW COUNTY... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN THE HIGHWAY ONE AREA ABOUT 6 MILES EAST OF CAMDEN. MOVEMENT WAS SOUTHEAST NEAR 5 MPH. EXPECT WIND GUSTS NEAR 45 MPH AND SMALL HAIL WITH THIS THUNDERSTORM.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 62 min |
| Aug 17, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.